Examining the Risks of Major Bleeding Events in Older People Using Antithrombotics

Research output: Contribution to journalArticle

11 Downloads (Pure)

Abstract

Background:
Real-world evidence for the safety of using antithrombotics in older people with multimorbidity is limited. We investigated the risks of gastrointestinal bleeding (GI-bleeding) and intracranial (IC-bleeding) associated with antithrombotics either as monotherapy, dual antiplatelet therapy (DAPT) or as triple therapy (TT) [DAPT plus anticoagulant] in older individuals aged 65 years and above.

Methods:
We identified all individuals, 65 years and above, who had a first-time event of either IC- or GI-bleeding event from the hospital discharge data. We employed a case-crossover design and conditional logistic regression analyses to estimate the adjusted relative risks (ARR) of bleeding.

Results:
We found 66,500 individuals with at least one event of IC- or GI-bleeding between 01/01/2005 and 31/12/2014. DAPT use was associated with an increased risk relative to non-use of any antithrombotics in IC-bleeding (ARR = 3.13, 95% CI = [2.64, 3.72]) and GI-bleeding (ARR = 1.34, 95% CI = [1.14, 1.57]). The increased bleeding risk relative to non-use of any antithrombotics was highest with TT use (IC-bleeding, ARR = 17.28, 95% CI = [6.69, 44.61]; GI-bleeding, ARR = 4.85, 95% CI = [1.51, 15.57]).

Conclusions:
Using population-level data, we were able to obtain estimates on the bleeding risks associated with antithrombotic agents in older people often excluded from clinical trials because of either age or comorbidities.
Original languageEnglish
Pages (from-to)1-7
Number of pages7
JournalCardiovascular Drugs and Therapy
Early online date2 Mar 2019
DOIs
Publication statusE-pub ahead of print - 2 Mar 2019

Cite this

@article{fb277f675e764adb9f641d50c75de30b,
title = "Examining the Risks of Major Bleeding Events in Older People Using Antithrombotics",
abstract = "Background:Real-world evidence for the safety of using antithrombotics in older people with multimorbidity is limited. We investigated the risks of gastrointestinal bleeding (GI-bleeding) and intracranial (IC-bleeding) associated with antithrombotics either as monotherapy, dual antiplatelet therapy (DAPT) or as triple therapy (TT) [DAPT plus anticoagulant] in older individuals aged 65 years and above.Methods:We identified all individuals, 65 years and above, who had a first-time event of either IC- or GI-bleeding event from the hospital discharge data. We employed a case-crossover design and conditional logistic regression analyses to estimate the adjusted relative risks (ARR) of bleeding.Results:We found 66,500 individuals with at least one event of IC- or GI-bleeding between 01/01/2005 and 31/12/2014. DAPT use was associated with an increased risk relative to non-use of any antithrombotics in IC-bleeding (ARR = 3.13, 95{\%} CI = [2.64, 3.72]) and GI-bleeding (ARR = 1.34, 95{\%} CI = [1.14, 1.57]). The increased bleeding risk relative to non-use of any antithrombotics was highest with TT use (IC-bleeding, ARR = 17.28, 95{\%} CI = [6.69, 44.61]; GI-bleeding, ARR = 4.85, 95{\%} CI = [1.51, 15.57]).Conclusions:Using population-level data, we were able to obtain estimates on the bleeding risks associated with antithrombotic agents in older people often excluded from clinical trials because of either age or comorbidities.",
author = "Prasad Nishtala",
year = "2019",
month = "3",
day = "2",
doi = "10.1007/s10557-019-06867-z",
language = "English",
pages = "1--7",
journal = "Cardiovascular Drugs and Therapy",
issn = "0920-3206",
publisher = "Springer",

}

TY - JOUR

T1 - Examining the Risks of Major Bleeding Events in Older People Using Antithrombotics

AU - Nishtala, Prasad

PY - 2019/3/2

Y1 - 2019/3/2

N2 - Background:Real-world evidence for the safety of using antithrombotics in older people with multimorbidity is limited. We investigated the risks of gastrointestinal bleeding (GI-bleeding) and intracranial (IC-bleeding) associated with antithrombotics either as monotherapy, dual antiplatelet therapy (DAPT) or as triple therapy (TT) [DAPT plus anticoagulant] in older individuals aged 65 years and above.Methods:We identified all individuals, 65 years and above, who had a first-time event of either IC- or GI-bleeding event from the hospital discharge data. We employed a case-crossover design and conditional logistic regression analyses to estimate the adjusted relative risks (ARR) of bleeding.Results:We found 66,500 individuals with at least one event of IC- or GI-bleeding between 01/01/2005 and 31/12/2014. DAPT use was associated with an increased risk relative to non-use of any antithrombotics in IC-bleeding (ARR = 3.13, 95% CI = [2.64, 3.72]) and GI-bleeding (ARR = 1.34, 95% CI = [1.14, 1.57]). The increased bleeding risk relative to non-use of any antithrombotics was highest with TT use (IC-bleeding, ARR = 17.28, 95% CI = [6.69, 44.61]; GI-bleeding, ARR = 4.85, 95% CI = [1.51, 15.57]).Conclusions:Using population-level data, we were able to obtain estimates on the bleeding risks associated with antithrombotic agents in older people often excluded from clinical trials because of either age or comorbidities.

AB - Background:Real-world evidence for the safety of using antithrombotics in older people with multimorbidity is limited. We investigated the risks of gastrointestinal bleeding (GI-bleeding) and intracranial (IC-bleeding) associated with antithrombotics either as monotherapy, dual antiplatelet therapy (DAPT) or as triple therapy (TT) [DAPT plus anticoagulant] in older individuals aged 65 years and above.Methods:We identified all individuals, 65 years and above, who had a first-time event of either IC- or GI-bleeding event from the hospital discharge data. We employed a case-crossover design and conditional logistic regression analyses to estimate the adjusted relative risks (ARR) of bleeding.Results:We found 66,500 individuals with at least one event of IC- or GI-bleeding between 01/01/2005 and 31/12/2014. DAPT use was associated with an increased risk relative to non-use of any antithrombotics in IC-bleeding (ARR = 3.13, 95% CI = [2.64, 3.72]) and GI-bleeding (ARR = 1.34, 95% CI = [1.14, 1.57]). The increased bleeding risk relative to non-use of any antithrombotics was highest with TT use (IC-bleeding, ARR = 17.28, 95% CI = [6.69, 44.61]; GI-bleeding, ARR = 4.85, 95% CI = [1.51, 15.57]).Conclusions:Using population-level data, we were able to obtain estimates on the bleeding risks associated with antithrombotic agents in older people often excluded from clinical trials because of either age or comorbidities.

U2 - 10.1007/s10557-019-06867-z

DO - 10.1007/s10557-019-06867-z

M3 - Article

SP - 1

EP - 7

JO - Cardiovascular Drugs and Therapy

JF - Cardiovascular Drugs and Therapy

SN - 0920-3206

ER -